Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 14, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Feb 20, 2002, 1:51 PM EST for Henry County, Shelby County, Kentucky. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2002, 1:51 PM EST (18:51 UTC)
- Expired
- Feb 20, 2002, 2:20 PM EST
- In force
- 29 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Henry County, KY, Shelby County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 1:55 PM EST | Hail 1 | Chestnut Grove, KY | |
| Feb 20, 1:55 PM EST | Hail 1 | Sulphur, KY | |
| Feb 20, 2:00 PM EST | Hail 1 | Chestnut Grove, KY | Hail was three inches deep on the roadway. |
| Feb 20, 2:05 PM EST | Hail 1 | Eminence, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 543 m²/s²
- 0-3 km storm-relative helicity
- 583 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 201851 SVRSDF KYC103-211-201920- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 150 PM EST WED FEB 20 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENRY COUNTY IN NORTH CENTRAL KENTUCKY NORTHERN SHELBY COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 220 PM EST * AT 151 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CHESTNUT GROVE...OR ABOUT 26 MILES EAST OF LOUISVILLE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SMITHFIELD AROUND 200 PM EST EMINENCE...CROPPER...SLIGO AROUND 205 PM EST PLEASUREVILLE...SULPHUR AROUND 210 PM EST NEW CASTLE...BETHLEHEM...DEFOE...CAMPBELLSBURG AROUND 215 PM EST HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK SHELTER INSIDE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. LAT...LON 3847 8535 3826 8533 3832 8499 3859 8510 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 1:32 PM EST, 19 minutes earlier.
Area forecast discussion, Feb 20, 1:32 PM EST, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 132 PM EST WED FEB 20 2002 AS PER SPC MESO ANALYSIS ON WEB...LOW AND MID LEVEL LAPSE RATES EXCEEDING 7C/KM AND SFC THETA-E PLUME AHEAD OF APPROACHING SFC FRONT AND NE MVG MID-LEVEL WAVE FORCING ONGOING STRONG TO SEVERE CONVECTION. 500MB TEMPS DROPPING FROM -17C TO -25C...ALLOWING FOR DIME TO QUARTER SIZE HAIL IN THE STRONGER STORMS. 0-1KM SR HELICITIES NEAR 250-300 M2/S2 OVER CWA ATTM...AND WEVE SEEN SOME PERSISTENT WEAK ROTATION WITHIN SOME OF THESE CELLS. AT THE RATE CONVECTION MVG (40-50KT) MOST SHOULD EXIT CWA BY BEGINNING OF 1ST PERIOD. ALSO GRADIENT WINDS ASSOC WITH SFC LOW OVER GREAT LAKES NEARING 35KTS AT TIMES...WITH SUN-INDUCED MIXING IN CLOUD BREAKS GUSTS TO 40KTS POSSIBLE THROUGH AFTERNOON. 12Z MESO-ETA AND AVN DATA LOOK SIMILAR AND AS PER NCEP DISC THERE ARE NO NOTABLE INITIALIZATION PROBLEMS. MAIN WX MAKER THROUGH FRI WILL BE LARGE 500MB LOW SLOWLY MVG EAST OVER GREAT LAKES. TONIGHT SFC/MID-LEVEL LOWS BECOME VERTICALLY STACKED OVER MI WITH WRLY POST-FRONTAL WINDS CONTINUING OVER CWA. GRADIENT SLACKENS GRADUALLY BUT MESO-ETA PBL WINDS SHOW 20KTS THROUGH 9Z OVER NRN/CNT PARTS OF CWA. LIGHT SHOWERS POSSIBLE IN EVENING ERN HALF OF CWA AS PER RADAR TRENDS AND MESO-ETA QPF FIELDS. LOW CLOUDS LAG BEHIND FRONT WITH DISTRIBUTION HANDLED WELL BY 850MB RH FIELDS. BASED ON CLOUD MOTIONS AND 850MB RH COULD SEE SOME CLEARING OVER SRN COUNTIES THIS EVENING. OVC CONDITIONS PERSIST OVER NRN HALF AS LOW CLOUDS ROTATE AROUND SLOWING MID-LEVEL LOW. MINIMA WILL REFLECT CLOUD DISTRIBUTION AND GENERALLY NEUTRAL LOW-LEVEL CAA AFTER INITIAL FRONTAL PASSAGE...GENERALLY 40-45 IN CLOUDY AREAS WITH NEAR 40 IN AREAS SEEING SOME CLEAR PATCHES. MID-LEVEL LOWS MIGRATE SLOWLY EAST THURSDAY AFTERNOON ALLOWING FOR MORE NWRLY LOW-LEVEL FLOW AND INCREASED CAA OVER THE CWA. MESO-ETA 850MB RH VALUES SUGGEST LOW CLOUDS PERSISTING OVER NRN HALF OF CWA SO WILL KEEP SKIES CLOUDY. LESSER RHS OVER SRN HALF SUGGEST M/CLOUDY. LIGHT MESO-ETA QPF AND GUIDANCE POPS NEARING 30% SUGGEST SPRINKLES FOR NRN ZONES AS WEAK MID-LEVEL WAVE ROTATES AROUND MAIN LOW AFTER 18Z. WILL FOLLOW MESO-ETA MAXIMA FROM LOWER 40S FAR NRN COUNTIES TO LOWER 50S SRN COUNTIES WHERE SOME SUN AND NIL CAA FCST. AFOREMENTIONED MID-LEVEL WAVE TRANSLATES SOUTHWARD ALLOWING FOR LOW CLOUDS OVER ALL OF CWA BY THURSDAY EVENING. LOW-LEVEL CAA OVERSPREADS CWA AS PARENT LOW MOVES INTO ERN CANADA. MESO-ETA AND GUIDANCE PRODUCE SOME LIGHT QPF OVER MOST OF CWA...QUESTION IS PRECIP TYPE. FCST SOUNDINGS POINT TO SNOW N OF I-64...WITH R/S TRANSITION S OF THAT LINE DURING THE EVENING. 1000-850MB LAPSE RATES ASSOC WITH THIS PRECIP ABOVE 8C/KM BUT 850/700MB OMEGAS SHOW NO SIG DEEP LAYER LIFT...THUS WILL KEEP SHOWER WORDING. WITH CAA CONTINUING WILL LEAN TOWARDS COOLER GUIDANCE VALUES...30F +/- A COUPLE DEGREES. FRIDAY MAIN MID-LEVEL TROUGH AXIS SLOWLY MOVES EAST...SO LOW CLOUDS WONT LIKELY LEAVE CWA UNTIL AFTERNOON AT EARLIEST. WILL KEEP M/CLOUDY WORDING AND FOLLOW MESO-ETA MAXIMA (37-42). NOT MUCH OF A SIGNAL FOR PRECIP BUT WITH MID-LEVEL TROUGH AXIS OVER CWA THINK FLURRIES OR SNOW SHOWERS POSSIBLE...ESP IN ERN ZONES. EXTENDED SHOWS DRY PERIOD FOR WEEKEND WITH RAIN/SNOW SUNDAY NIGHT THROUGH TUESDAY MORNING. CWA ON COLD SIDE OF LARGE-SCALE BAROCLINIC ZONE TOWARDS MID WEEK...AS PER 0Z MRF ENSEMBLE MEANS. .SDF...NONE SMALLCOMB
In the hours before
Local storm report, Feb 20, 1:20 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
120 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0112 PM LOUISVILLE KY 1.00 INCH HAIL
02/20/02 JEFFERSON REPORTED BY SPOTTER AT
UNIVERSITY OF LOUISVILLE.
0115 PM LOUISVILLE KY .75 INCH HAIL
02/20/02 JEFFERSON HAIL COVERING GROUND.
REPORTED BY STORM SPOTTER.Local storm report, Feb 20, 1:34 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
134 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0133 PM JEFFERSONTOWN KY 1.00 INCH HAIL
02/20/02 JEFFERSON REPORTED BY NWS FORECASTER
LDLocal storm report, Feb 20, 1:36 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
136 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM CAMPBELLSBURG KY .75 INCH HAIL
02/20/02 HENRY REPORTED BY SP
LDLocal storm report, Feb 20, 1:37 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
137 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM CAMPBELLSBURG KY 1.00 INCH HAIL
02/20/02 HENRY CARS DENTED RELAYED BY TV
METEOROLOGIST
LDLocal storm report, Feb 20, 1:43 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
143 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0137 PM GOSHEN KY .75 INCH HAIL
02/20/02 OLDHAM
LDLocal storm report, Feb 20, 1:47 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
147 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM EASTWOOD KY
02/20/02 JEFFERSON MARBLE SIZE HAIL...2 INCH
DEEP
LDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 11:31 AM EST | Severe Thunderstorm Warning | LMK | Logan | 29 min |
| Feb 20, 12:03 PM EST | Severe Thunderstorm Warning | LMK | Warren | 42 min |
| Feb 20, 12:35 PM EST | Severe Thunderstorm Warning | LMK | Edmonson | 30 min |
| Feb 20, 12:41 PM EST | Severe Thunderstorm Warning | LMK | Meade | 19 min |
| Feb 20, 12:57 PM EST | Severe Thunderstorm Warning | LMK | Hart | 38 min |
| Feb 20, 1:04 PM EST | Severe Thunderstorm Warning | LMK | Jefferson | 26 min |
| Feb 20, 1:30 PM EST | Severe Thunderstorm Warning | LMK | Jefferson, Oldham, Shelby | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.